Pennsylvania, 2012

Hail in Pennsylvania, July 27, 2012

July 27, 2012 · NWS CLE · 2 events in 1 county or zone

A warm front lifted north across northwestern Pennsylvania as an area of low pressure moved up the Ohio Valley. Showers and thunderstorms developed as this occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across northwestern Pennsylvania as an area of low pressure moved up the Ohio Valley. Showers and thunderstorms developed as this occurred. A few of the thunderstorms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 27, 1:14 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 27, 1:14 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
214 PM EDT FRI JUL 27 2012

.SYNOPSIS...
A COLD FRONT WILL SAG SOUTH ACROSS THE REGION TODAY INTO EARLY
TONIGHT. HIGH PRESSURE WILL MOVE SOUTHEAST OVER THE AREA LATE
SATURDAY THROUGH SUNDAY THEN SHIFT TO THE EAST COAST MONDAY. ANOTHER
WEAK COLD FRONT SHOULD MOVE TOWARD OHIO BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION HAS DEVELOPED OVER EXTREME NORTHEAST OHIO AND NW PA
WHERE INSTABILITY HAS RISEN AND ML CAPE IS ABOUT 1000 J/KG WITH
ABOUT 30 KT OF DEEP WIND SHEAR. SLOW INTENSIFICATION  OF STORMS IS
EXPECTED INTO THE AFTERNOON. LESS INSTABILITY IS EVIDENT OVER THE
WESTERN COUNTIES BUT CONTINUED HEATING WILL DESTABILIZE THAT AREA
AS WELL. EXPECT SCATTERED STORMS TO DEVELOP/CONTINUE OVER THE AREA
BY MID AFTERNOON. HAVE RAISE MAX TEMPERATURES IN THE WEST AND
CENTRAL COUNTIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE CONVECTION FROM TODAY SHOULD GRADUALLY SETTLE DOWN FROM NW TO SE
DURING THE NIGHT AS DAYTIME HEATING DISSIPATES...BUT IT WON'T
COMPLETELY END. THE SNOWBELT AREA COULD EVEN SEE A LITTLE PICKUP IN
ACTIVITY AS INSTABILITY FROM THE WARMTH OF THE LAKE ADDS TO THE MIX
FOR THE OVERNIGHT HOURS.

LOWS WILL BE COOLER WITH LOW TO MID 60S FOR MUCH OF THE AREA.

MODELS DIFFER FOR SAT AS TO HOW FAR BACK WEST THREAT FOR SHRA/TSRA
WILL BE. WILL TRY AND STAY CLOSE TO PREVIOUS FORECAST WHICH
GENERALLY KEPT MOST OF THE CHANCE POPS OVER THE EAST HALF OF THE CWA.

THERE COULD BE A LINGERING SHRA IN THE EAST SAT EVENING BUT EXPECT
WIDESPREAD DRY CONDITIONS FROM LATE EVENING ON AS HIGH PRESSURE
MOVES OVER THE AREA AND THE UPPER LOW SHIFTS OFF TO THE EAST.
ANOTHER COUPLE OF DEGREES LOWER FOR LOWS WILL MAKE FOR A NICE NIGHT
SAT NIGHT.

A WEAK UPPER IMPULSE AND SOME LEFTOVER LOWER LEVEL MOISTURE COULD
ALLOW AN ISOLATED CELL TO DEVELOP IN THE HEAT OF THE DAY SUN IN THE
SE BUT OVERALL THREAT NOT HIGH ENOUGH TO MENTION.

A RETURN FLOW SETS UP FOR MON TO HELP BRING MOISTURE BACK INTO THE
AREA. THE MODELS DIFFER BUT ON AVERAGE THERE APPEARS TO BE SOME TYPE
OF UPPER S/W EXPECTED TO DROP SE TOWARD THE AREA MON OR MON NIGHT.
RAMPING UP SLIGHT CHANCE TO CHANCE POPS MON INTO MON NIGHT STILL
SEEMS REASONABLE.

TEMPS FOR MON START TO WARM SOME BUT UPPER 80S SHOULD BE THE TOP END.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS SIMILAR AT THE START OF THE LONG TERM PERIOD WITH BUILDING
UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL AND SOUTH CENTRAL STATES.
ACROSS THE GREAT LAKES AND OHIO VALLEY THE UPPER LEVEL FLOW WILL BE
FRONT THE NORTHWEST WITH EMBEDDED TROFS.  BY THURSDAY NIGHT MODELS
ARE OUT OF PHASE WITH THE ECMWF SHOWING A WEAK UPPER SHORT WAVE
RIDGE MOVING TOWARD THE AREA FROM THE UPPER MIDWEST WHILE THE GFS
SHOWS A SHORT WAVE TROF. FOR NOW WILL SIDE WITH THE NEWER GFS.  WILL
HAVE CHANCE POPS IN FOR TUESDAY THROUGH WEDNESDAY NIGHT. WILL KEEP
POPS AT SLIGHT CHANCE THURSDAY NIGHT AND FRIDAY.

TEMPS COOLING OFF A BIT WITH HIGHS NEAR NORMAL WEDNESDAY THROUGH
FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LOW AND COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM. BEHIND THE LOW AND
FRONT WILL BE SOME MVFR CEILINGS AND VISIBILITIES. CONDITIONS WILL
IMPROVE TO VFR CEILINGS SATURDAY AFTERNOON IN THE NORTHERLY FLOW.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE MAINLY TUESDAY IN SHOWERS
AND THUNDERSTORMS.

&&

.MARINE...
WEAK COLD FRONT NOW SOUTH OF MOST OF THE LAKE WITH ANOTHER COLD
FRONT TO OUR NORTHWEST THAT WILL PASS ACROSS THE LAKE LATER TODAY.
BEHIND THE SECOND FRONT...HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST. THIS WILL KEEP WINDS FROM THE NORTHWEST TO NORTHEAST
ACROSS THE LAKE TODAY THROUGH SUNDAY.  THE HIGH WILL DRIFT EAST OF
THE LAKE LATE SUNDAY TURNING WINDS WEST TO SOUTHWEST.  WIND SPEEDS
WILL REMAIN LIGHT ALTHOUGH WITH THE NEARSHORE BASICALLY AT THE END
OF THE FETCH WITH NORTHERLY WINDS THROUGH SUNDAY EXPECT A CHOPPY
LAKE AT TIMES...BUT CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT
CRITERIA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...REL
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...KIELTYKA
MARINE...TK
Hazardous weather outlook, Jul 27, 2:50 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
350 AM EDT FRI JUL 27 2012

LEZ061-142>149-162>169-OHZ012>014-023-033-089-PAZ001>003-280800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
350 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW
THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-017>022-027>032-036>038-047-280800-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MARION-MORROW-HOLMES-KNOX-
350 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK THIS AFTERNOON AND EVENING FOR SEVERE
THUNDERSTORMS WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 27, 9:37 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1037 AM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     MILLERSBURG             40.55N 81.92W
07/26/2012                   HOLMES             OH   LAW ENFORCEMENT

            TELEPHONE POLE DOWN.

0215 PM     TSTM WND DMG     2 NE NORTH CANTON       40.89N 81.37W
07/26/2012                   STARK              OH   FIRE DEPT/RESCUE

            SEVERAL LARGE TREES DOWN.

0652 PM     TSTM WND DMG     2 W SHAKER HEIGHTS      41.48N 81.59W
07/26/2012                   CUYAHOGA           OH   BROADCAST MEDIA

            SEVERAL TREES DOWN.

0330 PM     TSTM WND DMG     AKRON                   41.08N 81.52W
07/26/2012                   SUMMIT             OH   LAW ENFORCEMENT

            FEW TREES DOWN.

0415 PM     TSTM WND DMG     10 N MOUNT VERNON       40.54N 82.48W
07/26/2012                   KNOX               OH   DEPT OF HIGHWAYS

            FEW TREES AND LARGE LIMBS DOWN.

0130 PM     TSTM WND DMG     KINSMAN                 41.45N 80.60W
07/26/2012                   TRUMBULL           OH   TRAINED SPOTTER

            NUMEROUS LARGE LIMBS DOWN.

0630 PM     TSTM WND DMG     7 W CANFIELD            41.03N 80.90W
07/26/2012                   MAHONING           OH   TRAINED SPOTTER

            SEVERAL LARGE BRANCHES

&&

LOMBARDY

The radar

The Buffalo radar (KBUF), 148 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Erie

When
July 27, 2:15 PM EST
Where
Erie County, Union City
Measured
0.75 in hail
Reported by
Public
Coordinates
41.900, -79.850

Penny sized hail was observed.

Hail, Erie

When
July 27, 2:35 PM EST
Where
Erie County, Corry
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.920, -79.630

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406182, 406181.